05-06-2010, 05:42 PM
So I went to my PCP today because I was so sick I could barely move. I had to have my sister pick me up from work. The doctor also put me on an antibiotic, Im not really sure why. I dont think that I have an infection. I do however have a low grade fever of 100. Is this a symptom of lupus? What are some of the side effects that you guys have with prednisone? I understand that I may not react the same way to it as all of you, but I would like to know what I am getting into. The doctor said that I may gain weight while I am on it, which I am not to excited about. I cant start until Saturday if the antibiotics dont make me feel better by then. I dont think that they will. I was on antibiotics for a month in January, and it didnt do any good. Any input? It would be greatly appreciated.
05-11-2010, 12:21 PM
ANTIBIOTICS & LUPUS
Antibiotic therapy for Lupus is based on the theory that SLE is an acquired or triggered disease due to an elusive organism called a mycoplasma, similar in some ways to both a virus and bacterium, but much smaller. Some mycoplasmas are more virulent than others, and that influences how they affect different tissues of the body. This may be why the same family of infectious agent causes different forms of the same disease. Treatment with very common antibiotics has proven to be generally safe over many years of use. Tetracycline, doxycycline, minocycline and clindamycin are among those used.
The general rule of thought is that as the antibiotics begin to suppress and destroy the mycoplasma, the patient's own defense system, strengthened by the antibiotics, "kicks in" and disease activity decreases. On antibiotic therapy, a gradual improvement is often noticed as symptoms lessen. The effectiveness of antibiotics can often (but not necessarily) be seen by improved laboratory numbers as the antibiotics take effect. In a great many cases, patients are able to return to normal activity with little or no permanent damage.
Please know that many lupus patients are highly sensitive to antibiotics and their therapy must be tailored accordingly. Most of us are allergic to Sulfa antibiotics and must avoid them. Sometimes, very low, intermittent doses are effective for the patient with lupus.
PREDNISONE & LUPUS
Prednisone acts as an immunosuppressant. The immune system protects against foreign bacteria and viruses. In some illnesses (such as Lupus), the immune system produces antibodies, which become overactive and cause undesirable effects. These illnesses are referred to as "autoimmune diseases".
Prednisone suppresses the production of these antibodies. This suppression can make it slightly harder for you to fight off infection but also stabilizes the immune system if it is overactive with an autoimmune disease (such as Lupus).
There are many side effects of corticosteroids including high blood pressure, calcium loss, GI irritation and ulcers (thrush/ yeast infections), delayed wound healing, menstrual irregularities, increased appetite and weight gain, hair growth, especially on arms, face and legs, fat deposits on face and upper body (Also called “moonface” and “buffalo hump”). Long term use and high doses can lead to some secondary health conditions such as hypertension, osteoporosis, exogenic Cushing's syndrome, cataracts, glaucoma, and even diabetes.
Hopefully some members will be along to share their experiences with Prednsione with you. In the meantime, I hope that this information has been helpful.
Peace and Blessings
The Side Effects of Prednisone include:
(Short term use)
Mood swings, depression, or euphoria.
Insomnia (can be lessened by taking the prednisone in the a.m.)
Indigestion (can be lessened by taking prednisone with food)
Increased appetite and weight gain
Susceptibility to infections. Prednisone slightly decreases resistance to infection.
Fluid retention (A salt-restricted/potassium-rich diet may help reduce fluid retention.)
Hyperglycemia or diabetes (prednisone elevates blood sugar)
Flushing or hot flashes (usually because of an elevated blood sugar)
Easy bruising of skin
(Long term use)
Osteoporosis (fragile bones)
Glaucoma and cataracts
05-11-2010, 05:42 PM
I have to be honest, my Prednisone experience was absolutely terrible. My face became swollen and to be honest (quite ugly) This will most likely happen to you (hopefully not as bad as mine got) however im telling you the moon face isnt permanant which is the best thing to hear. I had the worst ever mood swings plus basic depressive thoughts, my head would be going insane 24-7 and I wouldnt know why. Im only 18, plus I was into sports and being very active, however the prednisone caused me to put on about 12 kilos. I would get petrified that the face Prednisone gave me was what I had to stick with for the rest of my life, however that was a silly thought because it does go away. During high doses I would get angry at absolutely every little thing, I would have a massive go at random people in the street for little things like walking in my way (not even on purpose). My muscles would ache, plus my body had an overall unexplainable feeling of discomfort, It wasnt possible to lie on the couch watching my favourite show and feel good and relaxed about it. I just hope it will not get as bad for you as it did for me.